Drugs That Can Contribute to Weight Gain

Dr. Jeffrey Heit Health Guide
  • Recently, a blog reader raised some concern about whether a medication he was taking for a psychiatric disorder had caused him to gain weight. I thought it might be a good idea to address his question in this blog, along with some information regarding other medications that can lead to obesity or weight gain. Please note, that for my purposes, when I refer to weight gain, I am referring to increase in weight due to increased body fat and not weight increase from fluid retention, which can be seen with a number of medicines.

     

    Many medications used for psychiatric disorders have been known to affect appetite and weight. The reader had mentioned that he was taking a medication for bipolar disorder, formerly known as "manic-depression". This is a condition in which the patient can swing from deep depression to being "overly happy" or "manic". It has become an increasingly common diagnosis, and is usually treated with medications. One common medication used, is known as valproic acid or valproate, brand name Depakote®. The medication has been shown to curb the wild mood swings associated with bipolar disorder. However, it is also notorious for stimulating appetite and lending to weight gain in users of the drug. Some patients have stopped it secondary to this side effect.

    Add This Infographic to Your Website or Blog With This Code:

     

    Another class of drugs, known as serotonin reuptake inhibitors or SSRI's, are very commonly used for generalized anxiety, depression and panic disorder. They commonly go by the widely known brand names as Prozac®, Zoloft®, Paxil® and others. In a prior blog, I had referred to these medications as lending themselves to weight loss, but only in the first 6-12 months of taking them. After a year, many patients tend to gain weight, some as much as 25% more than their pre-medication weight. This is due to both an inherent property of the drugs to stimulate appetite and interfere with satiety, as well as the tendency of the patient to feel better with regard to their psychiatric illness and just enjoy food more than they did while depressed or anxious.

     

    Some medications used for psychosis (a basket term that refers to psychiatric disorders that cause the patient to break with reality like schizophrenia) also tend to cause not only weight gain, but derangements of metabolism such as hyperglycemia, glucose intolerance and frank diabetes. Some psychiatrists have begun using a drug called metformin, commonly used for diabetes, when starting certain patients on antipsychotics (i.e. Zyprexa®, Geodon® and others) to prevent some of the weight gain and metabolic derangements.

     

    While these side effects can be unpleasant, I am by no means advocating discontinuing them unless you, in close collaboration with your physician, feel that these effects are intolerable or creating a dangerous health situation. Many of these medications are very effective at treating the disorders mentioned above and have revolutionized the field of psychiatry while giving countless patients relief from their psychiatric disorders and helping them live normal, productive lives. There are things one can do to minimize some of these side effects including better diet and exercise. If you are on, or contemplating going on one of these medications, please talk it over with your doctor and express any concerns you might have about the drugs' tendencies to cause weight gain.

Published On: September 02, 2008